Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 99, NWS Milwaukee, WI

June 30, 2005Iowa County, Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 30, 2005, 12:42 AM CDT for Iowa County, Lafayette County, Wisconsin. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 12:42 AM CDT (05:42 UTC)
Expired
Jun 30, 2005, 1:35 AM CDT
In force
53 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

Counties Iowa County, WI, Lafayette County, WI

The radar

The Milwaukee radar (KMKX), 133 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1049 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 300542
SVRMKX
WIC049-065-300630-
/O.NEW.KMKX.SV.W.0099.050630T0542Z-050630T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1242 AM CDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOWA COUNTY IN SOUTH CENTRAL WISCONSIN
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 130 AM CDT

* AT 1242 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS LOCATED ALONG A LINE
  EXTENDING FROM 28 MILES WEST OF BELMONT TO 24 MILES SOUTH OF
  BENTON...MOVING NORTHEAST AT 70 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BENTON AROUND 1250 AM CDT...
  SHULLSBURG AROUND 1255 AM CDT...
  DARLINGTON AROUND 100 AM CDT...
  MINERAL POINT AROUND 105 AM CDT...

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4307 9042 4251 9040 4253 8984 4318 8984

$$

REM
3 follow-up statements
000 
WWUS53 KMKX 300559
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1257 AM CDT THU JUN 30 2005

WIC049-065-300630-
/O.CON.KMKX.SV.W.0099.000000T0000Z-050630T0630Z/
IOWA-LAFAYETTE-
1257 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
LAFAYETTE AND IOWA COUNTIES...

AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 9 MILES NORTHEAST OF FENNIMORE TO 8 MILES NORTHEAST 
OF GALENA...MOVING NORTHEAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MINERAL POINT...AND DARLINGTON BY 105 AM CDT...
  SOUTH WAYNE...DODGEVILLE BY 110 AM CDT...
  WOODFORD...RIDGEWAY AND HOLLANDALE BY 115 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.  THIS IS A 
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT
THURSDAY MORNING FOR SOUTHEASTERN WISCONSIN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 500 AM CDT THURSDAY MORNING FOR
SOUTH CENTRAL WISCONSIN.

LAT...LON 4307 9042 4251 9040 4253 8984 4318 8984

$$

HENTZ
000 
WWUS53 KMKX 300615
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
113 AM CDT THU JUN 30 2005

WIC049-065-300630-
/O.CON.KMKX.SV.W.0099.000000T0000Z-050630T0630Z/
IOWA-LAFAYETTE-
113 AM CDT THU JUN 30 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 130 AM CDT FOR
LAFAYETTE AND IOWA COUNTIES...

AT 110 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE 
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THE LEADING EDGE 
OF THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 15 MILES 
NORTH OF DODGEVILLE TO 12 MILES SOUTHEAST OF DARLINGTON...MOVING 
NORTHEAST AT 60 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  ARGYLE...BLANCHARDVILLE AND BARNEVELD BY 120 AM CDT...
  ARENA BY 125 AM CDT...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4307 9042 4251 9040 4253 8984 4318 8984

$$

HENTZ
000 
WWUS53 KMKX 300635
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT THU JUN 30 2005

WIC049-065-300644-
/O.EXP.KMKX.SV.W.0099.000000T0000Z-050630T0630Z/
IOWA-LAFAYETTE-
134 AM CDT THU JUN 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR LAFAYETTE AND IOWA COUNTIES
EXPIRED AT 130 AM CDT...

THUNDERSTORMS WERE STILL OCCURRING OVER LAFAYETTE AND IOWA 
COUNTIES..BUT THEY ARE EXPECTED TO REMAIN BELOW SEVERE 
LIMITS...PRODUCING WINDS GUSTING TO 40 MPH AND BRIEF HEAVY RAINS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT 
THURSDAY MORNING FOR SOUTHEAST AND SOUTH CENTRAL WISCONSIN.

LAT...LON 4307 9042 4251 9040 4253 8984 4318 8984

$$

HENTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:29 PM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Jun 29, 2:29 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
229 PM CDT WED JUN 29 2005

.DISCUSSION...FORECAST FOCUS ON SEVERE WEATHER AND PRECIPITATION
CHANCES TONIGHT.

.IN THE SHORT TERM...
MODELS...TO VARYING DEGREE...BRING STRONG UPPER TROF ACROSS MN
AND WI NEXT 24-36 HOURS. FROM THE SURFACE LOW OVER THE DAKOTAS...A
WARM FRONT STRETCHES TO NORTHERN IL. TSTMS ALREADY FIRING ALONG
THIS FRONT OVER NORTHEAST IL. AS WARM FRONT MOVES NORTHWARD THIS
EVENING...WOULD EXPECT SOME TSTMS ALONG IT...SO BETWEEN 03Z AND 06Z
HAVE GONE LIKELY WITH THE TSTMS. LOW LEVEL SHEAR MAY SUPPORT SOME
SUPERCELLS...RUC MODEL HAS DECENT HODOGRAPH THAT SUPPORTS SUPERCELLS.
MODELS DO TEND TO WASH WARM FRONT OUT AS IT MOVES NORTHWARD...SO THIS
IMPLIES THAT DIRECTIONAL SHEAR WILL NOT BE SO GREAT ALONG/NEAR
WARM FRONT...WITH LESSER CHANCES FOR SUPERCELLS AND POSSIBLE
TORNADOES. WE/LL HAVE TO WAIT AND SEE WHAT HAPPENS.

LATER TONIGHT...STRONG 40-50 KT LLJ PROGGED TO DRIFT TO MO/IL/WI
AREA...WHICH WHEN COUPLED WITH SHORT WAVE ALOFT/DYNAMICS...WILL
SUPPORT CLUSTERS OF STORMS/SOME SUPERCELLS. THIS ACTIVITY SHOULD
MERGE INTO A LINEAR MCS WITH UNIDIRECTIONAL SHEAR PROFILES SUPPORTING
A DAMAGING WIND THREAT...AS MENTIONED IN PREVIOUS DISCUSSION. THIS
SQUALL LINE WILL BE AHEAD OF COLD FRONT. SINCE ALL MODELS PRETTY
MUCH GIVING VARYING AMOUNTS OF PCPN...DECIDED TO GO WITH 80 POPS...
IN THE FORM OF PERIODS OF...FOR LATE TONIGHT.

COLD FRONT NOT PROGGED TO MOVE OUT OF SOUTHERN WI UNTIL THURSDAY
MORNING..AFTER DAYBREAK...DEPENDING ON HOW ONE READS THE MAPS.
WILL HAVE CHANCE OF TSTMS CONTINUING INTO THURSDAY MORNING HOURS
TO PAY RESPECT. PROGGED DRY SLOT FOR THURSDAY OVER WI WILL LEAD TO
GOOD MIXING. THE ASSOCIATED SUBSIDENCE FOR AFTERNOON HOURS WILL HELP
CAP OUT THE ATMOSPHERE TO PREVENT CONTINUING CHANCES OF SHOWERS.

LOOKS LIKE NICE WEATHER FOR SATURDAY INTO SUNDAY AS HIGH PRESSURE
MOVES ACROSS GREAT LAKES REGION. NEXT ROUND FOR SUNDAY NIGHT WITH
NEXT SYSTEM.

.MKX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KAPELA
Hazardous weather outlook, Jun 29, 8:45 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT WED JUN 29 2005

WIZ046-047-051-052-056>060-062>072-301100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
WISCONSIN. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH THE POSSIBILITY OF AN ISOLATED TORNADO WITH THE MOST
INTENSE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY WARM TEMPERATURES WILL KEEP THE HEAT INDEX TO NEAR 90 THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY THURSDAY
MAINLY IN THE FAR EAST. DAMAGING WINDS WILL BE THE PRIMARY THREAT.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

DETAILED WEATHER INFORMATION IS AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

LMZ643>646-665-301100-
SHEBOYGAN WI TO WINTHROP HARBOR ILLINOIS-
845 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WISCONSIN NEARSHORE WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. THE MAIN
THREAT WILL BE WINDS OVER 50 KNOTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE DAY
THURSDAY. THE MAIN THREAT WILL BE WINDS OVER 50 KNOTS.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AND INDEPENDENCE DAY.

SMALL CRAFT ADVISORIES MAY BE NEEDED WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT FOR WINDS OF AROUND 25 KNOTS OR MORE...AND ROUGH
WATERS.

&&

DETAILED WEATHER INFORMATION AVAILABLE ON THE NWS MILWAUKEE
WEB-PAGE...WEATHER.GOV/MILWAUKEE     /LOWER CASE/

NJ

In the hours before

Special weather statement, Jun 30, 12:37 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT THU JUN 30 2005

WIZ046-047-051-052-056>060-062>072-300610-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
1237 AM CDT THU JUN 30 2005

...SEVERE WEATHER WATCH IN EFFECT UNTIL 5 AM CDT...

SEVERE THUNDERSTORM WATCH 559...WHICH COVERS WESTERN PORTIONS OF
SOUTH CENTRAL WISCONSIN...IS IN EFFECT UNTIL 5 AM CDT.

CLUSTERS OF THUNDERSTORMS FROM THE WISCONSIN DELLS AREA EXTENDING
TOWARDS THE SOUTHWEST TO JONES COUNTY...IOWA...WILL REACH THE MADISON
AREA BY 100 AM CDT.

THESE THUNDERSTORMS MAY PRODUCE WINDS OVER 50 MILES PER HOUR
AND CREATE SMALL SIZED HAIL...ESPECIALLY NORTH AND NORTHWEST OF
MADISON.

PJS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:44 PM CDTSevere Thunderstorm WarningMKXIowa, Sauk64 min
Jun 30, 12:18 AM CDTSevere Thunderstorm WarningMKXColumbia, Marquette44 min
Jun 30, 12:52 AM CDTSevere Thunderstorm WarningMKXColumbia, Green Lake41 min
Jun 30, 2:42 AM CDTSevere Thunderstorm WarningMKXDodge, Jefferson, Waukesha36 min
Jun 30, 2:51 AM CDTSevere Thunderstorm WarningMKXRock, Walworth41 min
Jun 30, 4:01 AM CDTSevere Thunderstorm WarningMKXRock21 min
Jun 30, 4:08 AM CDTSevere Thunderstorm WarningMKXWalworth40 min
Jun 30, 4:35 AM CDTSevere Thunderstorm WarningMKXWaukesha27 min
Jun 30, 4:47 AM CDTSevere Thunderstorm WarningMKXMilwaukee25 min
Jun 30, 4:48 AM CDTSpecial Marine WarningMKX87 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.